Q. I get bad beard flakes. I also get flaky dry skin and redness on my temples, the bridge of my nose and my forehead. I use Cetaphil cleanser but would love to get rid of the flakes.
A. What you are describing sounds suspiciously like seborrheic dermatitis. Your dermatologist can determine if that is really what is going on.
Seborrheic dermatitis causes flaking, itching and redness on the face and scalp. It is most prominent across the forehead, around the eyebrows, beside the nose and chin. Beards and mustaches also are susceptible.
Dermatologists believe that seborrheic dermatitis is caused by an oil-loving yeast called Malassezia (Annals of Dermatology, June 2017). They may recommend treatment with a mild steroid cream such as hydrocortisone or with an antifungal medicine (International Journal of Women’s Dermatology, June 2017). Malassezia is susceptible to the same types of antifungals found in dandruff shampoo or athlete’s foot treatments, such as clotrimazole and miconazole.
Most Read Stories
Topical hyaluronic acid gel also may be helpful (Journal of Clinical and Aesthetic Dermatology, May 2014). Some readers of this column have reported success treating facial flakes with milk of magnesia, Noxzema, Listerine or half-strength vinegar.
Q. My elderly mom had started falling so often that my siblings and I were seriously considering nursing-home care. My brother gathered all her medications and took them to her doctor.
A review of the meds showed that mom was on six different blood-pressure medications. Every time the medications were changed, the old one was not discontinued. Neither her doctor nor the pharmacist had caught this.
It has now been over a year since mom’s medications were corrected, and she is 92 years old. She has not fallen even once since the adjustment to her meds. As a result, she is still living at home. Why didn’t anyone catch this?
A. Falls are a leading cause of fractures, disability and death, especially in older people. Drugs that cause dizziness are especially troublesome. Six blood-pressure meds is excessive and would likely cause complications.
A recent survey by Consumer Reports (September 2017) noted that more than half of Americans take an average of four prescription drugs daily. That can lead to side effects and drug interactions. Older people are at particular risk for problems like dizziness and memory…